Skip to main content
Log in

Cancellative conjugation semigroups and monoids

  • Research Article
  • Published:
Semigroup Forum Aims and scope Submit manuscript


We show that the category of cancellative conjugation semigroups is weakly Mal’tsev and give a characterization of all admissible diagrams there. In the category of cancellative conjugation monoids we describe, for Schreier split epimorphisms with codomain B and kernel X, all morphisms \(h:X\rightarrow B\) which induce a reflexive graph, an internal category or an internal groupoid. We describe Schreier split epimorphisms in terms of external actions and consider the notions of precrossed semimodule, crossed semimodule and crossed module in the context of cancellative conjugation monoids. In this category we prove that a relative version of the so-called “Smith is Huq” condition for Schreier split epimorphisms holds as well as other relative conditions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Borceux, F., Bourn, D.: Mal’cev, Protomodular, Homological and Semi-Abelian categories. In: Mathematics and its Applications, vol. 566. Kluwer, Dordrecht (2004)

    Chapter  Google Scholar 

  2. Bourn, D.: Mal’cev categories and fibrations of pointed objects. Appl. Categ. Struct. 4(6), 307–327 (1996)

    Article  Google Scholar 

  3. Bourn, D., Gran, M.: Centrality and normality in protomodular categories. Theory Appl. Categ. 9(8), 151–165 (2002)

    MathSciNet  MATH  Google Scholar 

  4. Bourn, D., Janelidze, G.: Protomodularity, descent and semidirect products. Theory Appl. Categ. 4(2), 37–46 (1998)

    MathSciNet  MATH  Google Scholar 

  5. Bourn, D., Martins-Ferreira, N., Montoli, A., Sobral, M.: Schreier Split Epimorphisms in Monoids and in Semirings, Textos de Matemática, Série B, vol. 45. Universidade de Coimbra, Coimbra (2013)

    MATH  Google Scholar 

  6. Bourn, D., Martins-Ferreira, N., Montoli, A., Sobral, M.: Schreier split epimorphisms between monoids. Semigroup Forum. 88, 739–752 (2014)

    Article  MathSciNet  Google Scholar 

  7. Bourn, D., Martins-Ferreira, N., Montoli, A., Sobral, M.: Monoids and pointed S-protomodular categories. Homol. Homotopy Appl. 18(1), 151–172 (2016)

    Article  MathSciNet  Google Scholar 

  8. Bush, G.C.: The embedding theorems of Malcev and Lambek. Can. J. Math. 15, 49–58 (1963)

    Article  MathSciNet  Google Scholar 

  9. Clifford, A. H., Preston, G. B.: The Algebraic Theory of Semigroups, vol. I. American Mathematical Society, Surveys 7, Providence, RI (1961)

  10. Carboni, A., Lambek, J., Pedicchio, M.C.: Diagram chasing in Mal’cev categories. J. Pure Appl. Algebra 69, 271–284 (1991)

    Article  MathSciNet  Google Scholar 

  11. Huq, S. A.: Commutator, nilpotency and solvability in categories, Quart. J. Math. Oxford Ser. (2) 19, 363–389 (1968)

    Article  MathSciNet  Google Scholar 

  12. Janelidze, G.: Internal crossed modules. Georgian Math. J. 10, 99–114 (2003)

    Article  MathSciNet  Google Scholar 

  13. Janelidze, G., Márki, L., Tholen, W.: Semi-abelian categories. J. Pure Appl. Algebra. 168, 367–386 (2002)

    Article  MathSciNet  Google Scholar 

  14. Martins-Ferreira, N.: Low-dimensional internal structures in weakly Mal’cev sesquicategories, PhD. Thesis, University of Cape Town (2008)

  15. Martins-Ferreira, N.: Weakly Mal’cev categories. Theory Appl. Categ. 21(6), 91–117 (2008)

    MathSciNet  MATH  Google Scholar 

  16. Martins-Ferreira, N.: On distributive lattices and weakly Mal’tsev categories. J. Pure Appl. Algebra 216, 1961–1963 (2012)

    Article  MathSciNet  Google Scholar 

  17. Martins-Ferreira, N.: New wide classes of weakly Mal’tsev categories. Appl. Categ. Structures 23(5), 741–751 (2015)

    Article  MathSciNet  Google Scholar 

  18. Martins-Ferreira, N., Montoli, A.: On the “Smith is Huq” condition in S-protomodular categories. Appl. Categ. Struct. 25(1), 59–75 (2017)

    Article  MathSciNet  Google Scholar 

  19. Martins-Ferreira, N., Sobral, M.: On categories with semidirect products. J. Pure Appl. Algebra 216(8–9), 1968–1975 (2012)

    Article  MathSciNet  Google Scholar 

  20. Martins-Ferreira, N., Montoli, A., Sobral, M.: Semidirect products and crossed modules in monoids with operations. J. Pure Appl. Algebra. 217, 334–347 (2013)

    Article  MathSciNet  Google Scholar 

  21. Martins-Ferreira, N., Montoli, A., Sobral, M.: Semidirect products and split short five lemma in normal categories. Appl. Categ. Struct. 22(5–6), 687–697 (2014)

    Article  MathSciNet  Google Scholar 

  22. Martins-Ferreira, N., Van der Linden, T.: A note on the “Smith is Huq” condition. Appl. Categ. Struct. 20(2), 175–187 (2012)

    Article  MathSciNet  Google Scholar 

  23. Martins-Ferreira, N., Van der Linden, T.: Categories vs. groupoids via generalised Mal’tsev properties. Cah. Topol. Géom. Différ. Catég 55(2), 83–112 (2014)

    MathSciNet  MATH  Google Scholar 

  24. Martins-Ferreira, N., Van der Linden, T.: Further remarks on the “Smith is Huq” condition. Appl. Categ. Struct. 23(4), 527–541 (2015)

    Article  MathSciNet  Google Scholar 

  25. Ore, O.: Linear equations in non-commutative fields. Ann. Math. 32, 463–477 (1931)

    Article  MathSciNet  Google Scholar 

  26. Patchkoria, A.: Crossed semimodules and Schreier internal categories. Georgian Math. J. 5(6), 575–581 (1998)

    Article  MathSciNet  Google Scholar 

  27. Pedicchio, M.C.: A categorical approach to commutator theory. J. Algebra 177, 647–657 (1995)

    Article  MathSciNet  Google Scholar 

  28. Porteus, I.R.: Topological geometry, New University Mathematics Series. Van Nostrand Reinhold, New York (1969)

    Google Scholar 

  29. Smith, J.D.H.: Mal’cev varieties. Lecture Notes in Mathematics, vol. 554. Springer, Berlin (1976)

    Book  Google Scholar 

  30. Van der Linden, T.: Qu’est-ce l’admissibilité de Nelson Martins-Ferreira? Scr. Ingenia 6, 3–9 (2016)

    Google Scholar 

Download references


We are grateful to the anonymous referees for their comments and suggestions that greatly contributed to the improvement of a previous version. This work was partially supported by Fundação para a Ciência e a Tecnologia (FCT) via: (CDRSP–UID/Multi/04044/2019) and (CMUC – UID/MAT/00324/2019); PAMI - ROTEIRO/0328/2013 (N022158); (17963); Centro2020; CDRSP and ESTG from the Polytechnic Institute of Leiria, Centro de Matemática da Universidade de Coimbra, Faculdade de Ciências e Tecnologia da Universidade dos Açores.

Author information

Authors and Affiliations


Corresponding author

Correspondence to N. Martins-Ferreira.

Additional information

Communicated by László Márki.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Garrão, A.P., Martins-Ferreira, N., Raposo, M. et al. Cancellative conjugation semigroups and monoids. Semigroup Forum 100, 806–836 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: